The effects of tramadol on postoperative shivering after sevoflurane and remifentanil anesthesia

Taku Nakagawa, Miki Hashimoto, Yasunori Hashimoto, Kazuhiro Shirozu, Sumio Hoka

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Backgrounds: Remifentanil has been reported to cause post-anesthetic shivering (PAS). Higher doses of remifentanil reportedly induce more intense PAS. Tramadol, a synthetic opioid that acts at multiple sites, is considered to be an effective treatment for PAS, but the evidence for its therapeutic benefit after remifentanil anesthesia is limited. We investigated the effect of tramadol on the incidence of PAS after remifentanil anesthesia. Methods: Sixty-three patients who had undergone upper abdominal surgery under general anesthesia were studied retrospectively. Tramadol was administered at induction of anesthesia. The patients were divided into four groups: HT(+), high dose remifentanil (1-1.5 μg/kg/min) with tramadol; HT(-), high dose remifentanil without tramadol; LT(+), low dose remifentanil (0.15-0.25 μg/kg/min) with tramadol; and LT(-), low dose remifentanil without tramadol. We recorded perioperative changes in nasopharyngeal temperature and episodes of PAS on emergence from anesthesia. Results: The incidences of PAS in both tramadol treatment groups were significantly lower than the groups that did not receive tramadol. Nasopharyngeal temperature after surgery fell significantly more from baseline in the tramadol treatment groups compared with the non-treatment groups. Conclusion: Tramadol administered at induction of anesthesia appears to suppress PAS following remifentanil anesthesia.

Original languageEnglish
Article number1
JournalBMC anesthesiology
Volume17
Issue number1
DOIs
Publication statusPublished - Jan 3 2017

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Anesthesiology and Pain Medicine

Cite this